Thunderstorm Wind, Hale
- When
- February 5, 1:48 PM CST
- Where
- Hale County, 1.16 mi W of Sledge
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.570, -87.600
Two barns destroyed and several dozen trees uprooted.
Heavy rainfall and severe storms affected Central Alabama on February 5th and 6th as several impulses emanated from a deep upper trough centered over the central United States. This event yielded tornadoes, damaging winds, and flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Heavy rainfall and severe storms affected Central Alabama on February 5th and 6th as several impulses emanated from a deep upper trough centered over the central United States. This event yielded tornadoes, damaging winds, and flooding.
The northward progression of a warm front allowed a seasonably warm and moist air mass to overspread the region on Wednesday, February 5th, with afternoon temperatures in the 70s and dew points in the 60s. The initial round of convection on this day included areas of rain with embedded thunderstorms producing gusty winds as well as hail. There was a relative lull in thunderstorm activity during Wednesday evening, before the next upper-level impulse arrived, alongside a cold front and nearby surface low. This round of activity began its formation to the west in Mississippi and then moved through Alabama late Wednesday night through midday Thursday, February 6th. This round of convection produced widespread moderate to heavy rainfall, resulting in more substantial flooding. Some storms became tornadic due to the favorable wind shear and instability in place, while others produced damaging straight-line winds. Due to the overall wet and breezy conditions, trees fell in numerous locations from wind not associated with thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 5, 12:36 PM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 1236 PM CST Wed Feb 5 2020 .UPDATE... Afternoon Update. && .SYNOPSIS... Fast southwest flow aloft was prevalent over the area early this afternoon with a deep longwave positive-tilted trough to our west extending from the High Plains southwest into New Mexico. Upper- level ridging was positioned well to our southeast off the Atlantic coast. Toward the surface, a stationary front extended from near Lake Charles Louisiana northeast to near Knoxville Tennessee. A surface low was positioned over central Louisiana while surface high pressure was positioned well to our southeast over the Southwest Atlantic Basin. 05 && .SHORT TERM... /Updated at 1208 PM CST Wed Feb 05 2020/ Today through Thursday afternoon. We continue to highlight a risk of strong to severe storms later this afternoon, through the overnight hours and into Thursday morning as a storm system moves from west to east across the area. The strongest storms will be capable of producing damaging winds to 60 mph, small hail and a few tornadoes. Additionally, a prolonged period of moderate to heavy rain coupled with recent moist ground conditions will support localized flash flooding, especially in urbanized, low-lying and poor drainage areas. At this time, the morning showers and storms across our northwest have quickly lifted north into the Tennessee Valley while a relative lull was in place across much of our forecast area. Deeper convection was ongoing along the Central Gulf Coast region and expect this activity to continue to push northeast into our southern and southeast counties later this afternoon and into early evening. Expect the surface low over Louisiana to ride northeast along the stationary front this afternoon while a series of impulses aloft move across the area from the southwest. The better forcing and dynamics will be in close proximity to the surface low lifting northeast out of Mississippi later this afternoon and into the evening across our western counties, however, the extent and magnitude of this risk is highly dependent on available instability which may be hampered to an extent by the ongoing deep convection to our south. This evening and overnight expect upper level forcing and support to increase as the upper trough approaches from the west and more organized convection is forecast to our west, gradually becoming more linear with time over Mississippi and approaching the area from the west as we move through the overnight hours and into Thursday morning. With the forced linear convection and potential isolated convection ahead of it progressing east with time Thursday morning, expect higher instability values potentially to reside across our southern and southeast counties where the potential will be best for the stronger activity. Again, the extent and magnitude of severe weather potential will largely be governed by the available instability. The dynamical forcing and support will be favorable for severe weather as the Low Level Jet develops this evening and intensifies overnight through Thursday morning as it pushes east across our central and eastern counties. Southerly low-level winds will become southwest later tonight and into the day Thursday followed by a more abrupt shift to the west and eventually northwest as a cold front arrives and pushes east across the area. With few breaks in the clouds expected, the destabilization will largely be dictated by low-level warm air advection and continued positive moisture advection from the south while height falls and cooling aloft will result as the upper level trough nears from the west. The instability realization remains the primary uncertainty in the forecast as overall the area will be in a favorable position with wind shear, jet structures in the low, mid and upper levels and forcing with steepening lapse rates aloft with the approach of the upper trough. Convection will gradually taper off from west to east through the morning hours Thursday as cooler air filters in from the northwest. Lingering low clouds with rain showers are expected across much of the area through midday Thursday as drier air aloft will be slow to arrive behind the departing trough as it takes on a more negative tilt and swings northeast over the Carolinas into the Mid Atlantic Region. 05 .LONG TERM... /Updated at 0320 AM CST Wed Feb 05 2020/ Thursday Night through Through Tuesday. As we progress into Thursday night the system will begin to exit the area. Still going to have some lingering rain that will be occurring post-frontal, with the best chances in the east through the overnight hours. Rain will be shifting east through the night and should exit the region by sunrise. Will keep precipitation as liquid through the period. Colder and dry on Friday with the wrap around cloud cover from the upper level system moving through. The next system will move quickly into the region on Saturday and bring a chance of rain by the afternoon and into the evening hours. This system moves out and then the next system moves in Monday from the west as a front, but will stall out by Tuesday morning across the north, before lifting slowly northward on Tuesday. Models are indicating that this front may sit across the north for several days and may become a flooding issue here. Much more on this as the system draws closer. Lows will be in the 30s and 40s through the weekend and then the 40s and 50s by Monday and Tuesday. Highs will be in the 50s to low 60s through the weekend and then the 60s and 70s by Tuesday. 16 && .AVIATION... 18Z TAF Discussion. Expect continued deteriorating flying conditions through this afternoon and tonight as a storm system approaches from the west. Cloud bases will range from MVFR to IFR with conditions worsening from west to east later this afternoon and through the overnight hours. SHRA with increasing potential for TSRA will expand from west to east across the area from this afternoon through the overnight and into early in the day Thursday. Strong to severe storms are possible that will be capable of producing wind gusts to 60 kts along with frequent lightning and small hail. Low level winds will shift from the south this afternoon at 10-20 kts with breezy conditions to the southwest overnight 5-15 kts and remaining breezy at times. Increasing wind shear will support LLWS conditions generally after 03Z especially across the central and eastern terminals with the intensifying Low-Level Jet overnight and into Thursday morning. Expect gradual improvement toward the end of this cycle as much of the TSRA pushes east of the terminal locations through the morning hours Thursday though low CIGs and lingering SHRA are expected. Low-level winds will become west to northwest toward midday with speeds generally from 7-14 kts with gradual decreasing LLWS conditions with time. 05 && .FIRE WEATHER... Rain and thunderstorm chances will increase this afternoon and evening with some strong to severe storms possible. Additionally, locally heavy rainfall may result in some areas. This system will affect the area through tomorrow evening followed by decreasing coverage of showers overnight into early Friday morning. Another system will bring more rain chances to the area Saturday afternoon and evening. With the wet weather forecast, expect relative humidity values to remain elevated through at least Friday afternoon. 05 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 62 63 35 50 36 / 100 90 50 10 10 Anniston 63 65 36 52 36 / 100 90 60 10 10 Birmingham 61 62 36 52 40 / 100 90 40 10 10 Tuscaloosa 57 57 36 55 40 / 90 80 20 0 10 Calera 62 62 35 52 38 / 100 90 40 10 10 Auburn 64 67 38 51 37 / 100 100 80 10 0 Montgomery 66 68 38 55 39 / 100 100 50 0 0 Troy 66 70 38 55 38 / 100 100 60 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through Thursday afternoon for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Jefferson...Lee...Lowndes... Macon...Montgomery...Perry...Pike...Randolph...Russell... Shelby...St. Clair...Talladega...Tallapoosa. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 1059 AM CST Wed Feb 5 2020 ALZ011>015-017>050-062000- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1059 AM CST Wed Feb 5 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are possible this afternoon through tonight across Central Alabama. Tornadoes, damaging winds up to 70 mph, and up to golf ball size hail are the primary threats. Periods of moderate to heavy rainfall is expected this afternoon through tonight. This could lead to flooding of low lying or poor drainage areas, and isolated flash flooding. The best chances of flooding will be mainly east of a line from Oneonta to Birmingham to Marion. Total rainfall amounts into tomorrow afternoon will generally be two to four inches, with locally higher amounts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are possible into Thursday morning Damaging winds up to 60 mph and a brief tornado are the primary threats. Moderate to heavy rainfall is expected to persist into Thursday afternoon. This could lead to flooding of low lying or poor drainage areas, and isolated flash flooding. The best chances during this time will likely remain along and south of a line from Lafayette to Montgomery. Expected rains through Thursday afternoon will allow for rises across Catoma Creek, as well as the Tombigbee and Black Warrior River basins. Minor flooding is forecast to occur by Friday and last through the weekend for some locations. Please refer to river statements for specific details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Wednesday and Thursday. 08
Special Weather Statement National Weather Service Birmingham AL 128 PM CST Wed Feb 5 2020 ALZ032-033-052000- Hale AL-Perry AL- 128 PM CST Wed Feb 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERRY AND SOUTHEASTERN HALE COUNTIES UNTIL 200 PM CST... At 128 PM CST, Doppler radar was tracking a strong thunderstorm over Newbern, or 7 miles north of Uniontown, moving northeast at 45 mph. Half inch hail and wind gusts up to 40 mph will be possible with this storm. Locations impacted include... Marion, Newbern, Morgan Springs and Folsom. LAT...LON 3248 8751 3256 8762 3281 8745 3270 8723 TIME...MOT...LOC 1928Z 216DEG 41KT 3255 8753 89^GSatterwhite
Special Weather Statement
National Weather Service Birmingham AL
141 PM CST Wed Feb 5 2020
ALZ032-033-039-052015-
Hale AL-Marengo AL-Perry AL-
141 PM CST Wed Feb 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARENGO...
NORTHWESTERN PERRY AND CENTRAL HALE COUNTIES UNTIL 215 PM CST...
At 140 PM CST, Doppler radar was tracking a strong thunderstorm near
Faunsdale, or 9 miles east of Demopolis, moving northeast at 60 mph.
Half inch hail and wind gusts up to 40 mph will be possible with
this storm.
Locations impacted include...
Demopolis, Marion, Greensboro, Uniontown, Newbern, Faunsdale, Dayton,
Greensboro Municipal Airport, Arcola, Heiberger, Old Spring Hill,
Morgan Springs, Gallion, Folsom, Phipps, Wateroak, Cedarville,
Laneville and Ellards.
LAT...LON 3250 8789 3254 8782 3252 8782 3258 8779
3259 8774 3261 8775 3261 8780 3262 8779
3264 8775 3266 8775 3265 8777 3294 8753
3290 8742 3288 8742 3286 8732 3283 8732
3281 8718 3233 8764
TIME...MOT...LOC 1940Z 217DEG 54KT 3249 8768
89^GSatterwhiteThe Birmingham radar (KBMX), 102 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
9 thunderstorm wind, 8 flood, 3 flash flood, 2 tornado, 1 hail. Local standard time, as filed.
Two barns destroyed and several dozen trees uprooted.
Several trees uprooted in the town of Cuba.
Prolonged rainfall produced flooding along multiple streets within the campus of the University of Alabama in the city of Tuscaloosa. Roads flooded included University Drive, Campus Drive, 18th Street and 10th Avenue.
Several trees uprooted near Bluffport Road.
National Weather Service meteorologists surveyed damage in western Shelby County and determined that it was consistent with an EF2 tornado, with maximum winds near 120 mph. The tornado touched down in a wooded area near Red Oak Rd and Hancock Creek and tracked northeast, moving across a largely uninhabited area along the Cahaba River. The tornado quickly intensified to EF2 strength where it snapped or uprooted thousands of soft and hardwood trees just south and east of Shelby County Road 1 in the Ward Creek area. The tornado crossed many bends along the Cahaba River as it approached the Moss Bend area where trees were snapped or uprooted. Further northeast, numerous trees were snapped or uprooted along a portion of Oak View Lane. The tornado continued northeast into the Old Cahaba neighborhood where several homes sustained minor roof and siding damage. The window to a home was also blown out along with additional damage to trees. The tornado continued northeast roughly paralleling Hillsboro Parkway where more trees were uprooted. The tornado dissipated just southeast of the Helena Amphitheater.
Widespread flooding across southern portions of Jefferson County. Standing water over Highway 31 in Vestavia Hills. Bent Brook and Trussville golf courses flooded.
Standing water over numerous roads across Blount County.
National Weather Service meteorologists surveyed damage in northern Marengo County and determined that it was consistent with an EF1 tornado, with maximum winds near 110 mph. The tornado touched down southeast of Demopolis, west of U.S. Highway 43. The tornado tracked northeast and produced damage near Starmont Lane and Orchard Drive. Several trees were uprooted or were snapped off. Two homes suffered minor damage. The most concentrated damage occurred at U.S. Highway 43 near County Road 54. This is the location where two manufactured homes were destroyed and two homes were damaged. The one injury and the one fatality occurred in the manufactured home that was totally destroyed. Several trees were blown down in this location as well. The tornado continued across U.S. Highway 43 where it destroyed a barn and uprooted many more trees. The tornado then lifted before it crossed French Creek.
Several trees uprooted north of the town of Gallion.
Several trees uprooted around the town of Odenville.
Several trees uprooted around the town of Odenville.
Several roads flooded and impassable in the cities of Mountain Brook, Vestavia Hills, and Homewood. Shades Creek in Homewood over its banks and apartments evacuated near the intersection of Lakeshore Parkway and Columbiana Road.
Widespread flooding reported along and north of I-59. Water entering homes at 6th Avenue, Tuscaloosa Avenue and Gray Road. Road washed out near Sardis City.
Widespread flooding reported across northern Cherokee County with 3-5 inches of rainfall during the overnight period. Multiple roads underwater in the cities of Centre and Cedar Bluff.
Widespread flooding across St. Clair county with 3-5 inches of rainfall reported overnight. Many roads flooded in the cities of Ashville, Pell City, Margaret, and Springville.
Several roads closed due to flowing water including Valleydale Road at Veterans Park; Highway 119 at the Broken Bow Subdivision; Highway 31 in the city of Pelham.
Several road washed out across northern Randolph County with 3-4 inches of rainfall reported during the event. One person injured when driving into area where road washed out.
Several roads underwater across areas along and north of Highway 9 with 3-5 inches of rainfall reported during the event.
Numerous roads impassable across Calhoun County due to high water levels.
Several trees uprooted around the town of Ragland.
Numerous trees uprooted along U.S. Highway 29.
Several trees uprooted and power lines downed on Lee Road 136.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Marengo | 2020-02-06 | 54 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2020Every state in 2020This day in weather historyThe tornado archive for Alabama, 2020Warnings in Alabama, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878213, 878214, 878215, 878216, 878234, 878235, 878255, 878345, 878237, 878250, 878251, 878252, 878344, 878256, 878257, 878258, 878337, 878262, 878261, 878347, 878254, 878351, 878352.